After a healthy young man died at UCSF hospital, an NBC Bay Area Investigation uncovered the events that caused his heart to stop just one day after surgery.
Photographic evidence shows Anders Pederson wasn’t being monitored with a pulse oximeter, even after a nurse practitioner changed his medication from Fentanyl to another powerful opioid: Dilaudid. While Fentanyl is more powerful than Dilaudid, the dose of Dilaudid prescribed to Anders, according to court testimony, was 380% more potent than the initial Fentanyl prescription.
A pulse oximeter, a readily available medical device that clips to a patient’s finger, could have alerted hospital staff that Pederson's blood oxygen level was dangerously low.
Pederson, 28, and his sister, Kelly, were recovering on the ninth floor of UCSF Parnassus, one day after doctors removed a kidney from Anders and transplanted the organ to Kelly. According to transplant surgeon Dr. Garrett Roll, there were no complications during surgery, and everything went as expected.
"I remember texting my friend saying 'it's over, it went well…so happy!'” said Kelly and Anders’ mother, Melissa Pederson. Anders even drummed up the energy to visit Kelly’s hospital room, across the hallway from his room.
“It was wonderful,” said Melissa. “And he did say to her that it was the best day of his life. They were just the two of them together, they were so cute.”
Kelly Pederson’s medical troubles had started decades earlier with a childhood E. coli infection. At 15 months, doctors gave her a 30% chance of survival. But as Kelly grew up, she seemed to have beaten the odds.
“She was on the debate team, which she absolutely loved. She did cheerleading, she really enjoyed dancing,” said Melissa Pederson.
Throughout childhood, and into adulthood, Kelly and Anders were always the best of friends. "People have their partners that are their twin flames. Anders was my twin flame. We were like twins,” said Kelly.
When Kelly turned 30, the results of a blood test prompted an immediate call from her doctor. "She called me immediately and just said, 'you're in kidney failure.'” Kelly’s doctor told her that to survive, she would need a new kidney. It surprised no one that Anders was the first to volunteer as a donor. “He was the first person to say, 'I don’t want anyone else testing for this; if I’m a match I’m going to donate to you,'” said Kelly.
That vow began a year-long journey. The most critical decision: picking the best transplant center, which turned out to be right in their backyard. The University of California San Francisco organ transplant program had performed more kidney transplants than any other center in the country.
“They’re number one. They have to be the best,” said Kelly.
In 2015, Anders began a rigorous 6-month evaluation. Among the many requirements, according to UCSF’s website, a donor must be in “excellent health."
“He just wanted me to be happy and to be able to have children,” said Kelly. The surgery was done at UCSF’s Parnassus campus on Oct. 23, 2015, at 8:20 a.m. After surgery, Kelly started improving immediately, but a nurse’s log shows Anders was in a lot of pain – as high as “8” on a scale of “1 to 10.”
At 4:29 p.m., a nurse practitioner changed his medication from Fentanyl to another potent opioid: Dilaudid.
“Opioids have powerful side effects,” said Dr. Mike Ramsay, CEO of the Patient Safety Movement. “They slow down your breathing rate and to the point that if you're sensitive to it or you get too much, you'll stop breathing.”
The morning after surgery, Anders had spent a restless night, marked by multiple bouts of vomiting. Anders asked his mom for his sunglasses so he could sleep.
“I actually took a picture once he fell asleep,” said Melissa, because he looked so sweet with his sunglasses on.”
That photo Melissa took would later serve as a critical clue to what happened to Anders. It shows he wasn’t on a pulse oximeter, a common electronic device that clips over the tip of a patient’s finger. It’s used to monitor blood oxygen levels, and alert hospital staff if they drop dangerously low.
But there was no pulse oximeter, no alarm, and no warning for the morning shift nurse, who stepped into Anders’s hospital room at about 9 a.m.
“A nurse came in, she was on her computer,” said Melissa Pederson. “She was working on a machine, and he was so quiet. And I thought, you know, I'm just going to check on him, see how he's doing. So, I went over and I put my hand on his hand and his hand was cold. And then I took off his sunglasses and realized his face was yellow. And his lips were blue, and I knew he wasn't breathing. And I started screaming his name.”
As the nurse triggered the code blue alarm to signal a patient was in cardiac arrest, Kelly Pederson, across the hallway, began to struggle.
“I felt like I couldn't breathe, and I started screaming, 'I can't breathe! I can't breathe! Something's wrong with me. I can't breathe,'” said Kelly. “I was feeling him die while I was screaming because I felt like the air came out of my body."
The medical team managed to revive Anders and put him in a medically induced coma. After nine days on life support, he was declared brain dead. He was just 28 years old.
“They told us that they thought that he had a genetic flaw in his heart, and his heart just stopped,” said Melissa Pederson.
NBC Bay Area’s Investigative Unit consulted with several outside doctors and reviewed thousands of pages of hospital records, including an autopsy which showed Anders had a healthy, normal heart.
The documents also revealed it wasn't UCSF’s protocol to use a pulse oximeter on low-risk patients like Anders, even though it’s a readily available, inexpensive device that would have sounded a critical alarm. That’s especially important for patients who are receiving opioids for pain.
Anders was connected to what’s known as a PCA pump, short for Patient-Controlled Analgesia. The pump allows patients to push a button and get additional doses of drugs, up to a set limit.
Through the PCA pump he was getting doses of the opioid, Dilaudid. The drug’s label states an initial dose should be reduced in special risk patients with renal, or kidney impairments. Post-surgery Anders had only one kidney. According to Dilaudid’s package insert, the drug itself could put him at risk of respiratory depression.
"If one stops breathing, one accumulates carbon dioxide in their blood," said Dr. William Klein, “and that makes the blood much more acid and can by and of itself stimulate a cardiac arrest.”
Klein was a professor of medicine at UC Irvine for more than 40 years. Despite his decades long relationship with the University of California, he became a key trial witness for the Pedersons. Klein testified that the photo Melissa took, showing no pulse oximeter on Anders’s finger, points to a critical hospital mistake.
“I can't think of the reason to not use you as one," Klein said about the pulse oximeter. "They're not that expensive to have at the bedside, and they have an alarm system that actually would aid in the detection of side effects of the opioid itself and get people to come to the patient's bedside much quicker. In this gentleman's case, probably would have saved his life.”
UCSF said the hospital could not comment on the case due to patient privacy, but in a statement told NBC Bay Area they “modified” their “transplant protocol after this incident” and now provide “continuous pulse oximetry monitoring.” (See UCSF statement here)
UCSF also maintains that two investigations, one from the United Network for Organ Sharing and the other by the Centers for Medicare And Medicaid Services, found no fault on behalf of UCSF.
“They fought us on every legal issue they could,” said Steve Hillyard, a medical malpractice attorney hired by the Pedersons. “They never would admit to a wrongdoing.”
NBC Bay Area has learned this is not an isolated case. A 2021 study led by Dr. Susan McGrath and Dr. George Blike at Dartmouth-Hitchcock Medical Center estimates that 180,000 people suffer adverse events from opioids in hospitals each year, and about 5,000 patients die.
“My life is consumed by trauma from this,” said Kelly Pederson. “I hope no family ever has to go through this again.”